Lightning, Upshur
- When
- January 2, 6:25 AM EST to 6:30 AM EST
- Where
- Upshur County, Sago
- Reported by
- NEWSPAPER
- Coordinates
- 38.898, -80.233 (the zone’s center; the record gives no point)
An underground explosion occurred at the Sago Coal Mine. A warm front was pushing through West Virginia at the time, triggering showers and rare early morning January thunderstorms.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
An underground explosion occurred at the Sago Coal Mine. A warm front was pushing through West Virginia at the time, triggering showers and rare early morning January thunderstorms. Predawn temperatures were in the 40s. Sensors from the National Lightning Detection Network indicated a few cloud to ground strikes in the vicinity. A strong positively charge bolt occurred around 0626E, followed a few seconds later by a minor seismic event. Local residents reported that their houses shook. The U.S. Geological Survey Advanced National Seismic System sensor at Mont Chateau along Cheat Lake near Morgantown, recorded the event most clearly. The initial underground blast may have killed one coal miner. Twelve other miners were trapped in the mine after the explosion. Eleven of those miners were likely asphyxiated by carbon monoxide, as they waited to be rescued. One of the younger miners survived more than 36 hours in the mine, and was hospitalized. Lightning was being investigated as the most likely cause of the initial ignition. If so, then 12 deaths can be indirectly attributed to lightning. However, as of early February, the investigation was still ongoing, and the final determination of the cause had not been determined.There have been cases in the past, where lightning energy was transferred into underground coal mines, and caused seals from worked out areas to blow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jan 2, 6:13 AM EST, 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 613 AM EST MON JAN 2 2006 .AVIATION... WDSPRD RW/TRW CONTS TO MV ACR THE LLNDS...WHILE SCT ACTVY IS NOTED IN THE MTNS. BACK EDGE OF INITIAL PRECIP ASSOCIATED WITH THE WARM FRONT IS MOVING THRU NERN KY ATT. CARRIED PREVAILING RW/TRW THRU MID MRNG...THEN A BREAK...BEFORE ANOTHER ROUND OF RW/TRW ARRIVES ARND 18Z. SRLY WINDS ARND 10KTS...KEEP VIS AND CIGS AT MVFR LVLS ALL DAY...AS THE CASE THIS MRNG. WINDS GO CALM AS LOW PRESSURE PASSES OVRNGT. LOTS OF LLVL MSTR AND -DZ PROGGED ON THE BACKSIDE OF THE LOW. BROUGHT CIGS AND VIS TO IFR LVLS AT 10Z NRN AIRPORTS AND BKW...WHILE HTS AND CRW ARE FAR ENOUGH S THAT MVFR WX SHOULD HOLD. && .PREVIOUS DISCUSSION... (ISSUED 449 AM EST MON JAN 2 2006) SHORT TERM (TODAY THROUGH TONIGHT)... CHALLENGING FCST AS A VERY UNUSUAL PATTERN FOR EARLY JAN IS FCST TDY AND PART OF TNGT. ELEVATED RW AND TRW CONT TO DVLP RAPIDLY ON THE NOSE OF 45KT LLVL JET AND STRONG ISENTROPIC UPGLIDE THROUGH 20KFT. 7Z SFC ANALYSIS OFF SPCS COMPMAP DEPICTS WARM FRONT ALNG OH RVR EXTENDING EWRD INTO THE I-64 CORRIDOR. SHARP CONTRAST IN TEMPS WITH MID 20S IN THE NRN MTN VLYS AND NCNTL WV...WHILE BL IS MIXED OVR SRN XCTNS AS TEMPS CONT TO CLIMB INTO THE LWR 50S. INITIAL SHOT OF RW/TRW DUE TO WAA WL PERSIST THRU MID MRNG...BEFORE A BREAK THEN RW/TRW BCM MORE WDSPRD WITH ARRIVAL DEEP UVV AND H2 AGEO WIND DIV THIS AFTN. 0Z NCEP SUITE WEAKER WITH SFC LOW AND DISSOLVES CLOSED H5 LOW INTO AN OPEN WAVE AS IT PASSES TO THE S TNGT. THEREFORE...WARM FRONT WONT GET AS FAR N AS INITIALLY PROGGED CONSEQUENTLY NEITHER WL CONV INSTAB. NOT SOLD ON SVR POTENTIAL TDY WITH MUCAPES BARELY ABV 500J/KG AND SHOWALTER OF 1C. BEST CHC IS IN THE TRI STATE AREA...ESP IF DRY CONVEYOR BELT CLRS THE SKY LTR THIS AFTN. BUFKIT HODOGRAPHS SHOW PLENTY OF CURVATURE IN LLVLS TO SUPPORT TSTM DVLPMNT PROVIDING THERMODYNAMIC INSTAB CAN BE TAPPED. QPF WITH PREDAWN RAINFALL THRU MID MRNG COULD LAY THE GROUND WORK FOR ISLD WATER PBLMS LTR TDY. UPSTREAM OHP AND IFLOW DATA CONFIRM NR 1 RATES IN SERN KY. THIS SEEMS LIGIT GIVEN DWPTS NR 60F AND AMNT OF H8 WAA/MSTR CONV PRESENT. TRAINING COULD BE A PLBM WITH SWRLY WINDS ALL TDY INTO THE EVNG. SFC LOW REACHES HTS BY 9Z TUES...WHILE UPR LVL CIRCULATION CROSSES ERN TN. CONTD WITH HIGH POPS TNGT WITH FROPA...ALTHO DONT XPCT AND ALL NGT RAIN...AT LEAST IN THE S CLOSER TO OCCLUDED LOW. CAA AND SFC CONV ON THE BACKSIDE OF THE OCCLUDED SYSM DROPS INTO NRN CWA OVRNGT. INSERTED DZ AND BCFG WITH COPIOUS AMNTS OF LLVL MSTR AND WK WINDS ALOFT. MAXT GREATLY DEPENDS ON HOW MUCH SUNSHINE IS REALIZED THIS AFTN. MAV AND FWC NMBRS ARE TOO COOL...ESP GIVEN PRESENT OBS AT CRW/PKB ARE NR OR ALREADY ABV MAV FCST HIGH. LIKE THE PVS SHIFT IDEA OF MET GUID AREA WIDE....WHILE WARMER LOWS OFF MET ARE PREFERRED TNGT. LONG TERM (TUESDAY THROUGH SUNDAY)... LOW CENTER OVER THE AREA RIGHT AT THE START OF THE PERIOD GRADUALLY FILLS...AS COASTAL CENTER TAKES OVER. LOW LEVEL CONVERGENCE AND MOISTURE WITH THIS WILL LIKELY LEAD TO OVERCAST AND DAMP CONDITIONS WITH AREAS OF FOG AND DRIZZLE. TEMPERATURES WILL NOT MOVE MUCH UNDER THESE CONDITIONS...EVEN FALL LATER IN THE DAY ON COLD ADVECTION FROM THE NORTH. DRIER AIR FILTERING IN FROM THE NORTH IS ALSO INDICATED. THIS MAY BREAK UP THE LOW CLOUD UNDER THE LOW LEVEL INVERSION OVER NORTHERN COUNTIES TUESDAY NIGHT INTO WEDNESDAY. RETURN SW FLOW AHEAD OF NEW COLD FRONT WILL RETURN LOW CLOUDS NORTH BUT SHOULD TEND TO MIX THEM OUT AT THE SAME TIME. WITH NOT MUCH DEEP LAYER INFLOW...NOT MUCH CHANCE FOR PRECIPITATION APPEARS INDICATED AHEAD OF NEXT COLD FRONT...WHICH SLIPS ON THROUGH LATER WEDNESDAY NIGHT. THIS APPEARS TO BE FOLLOWED BY PROGRESSIVELY COLDER AIR ON WSW FLOW THAT BECOMES MORE WNW WITH TIME...SETTING UP UPSLOPE WITH PLENTY OF CLOUD...AND RAIN SHOWERS GOING OVER TO SNOW SHOWERS...ON UPSLOPE...AND SERIES OF SHORT WAVES ROTATING THROUGH THE LONGER WAVE TROUGH THAT SETS UP OVER THE EASTERN U.S. DURING THE LATTER PART OF THE WEEK. THE PREVIOUS PACKAGE AND THE NEW NUMBERS WERE WELL CLUSTERED FOR HIGHS TUESDAY IN MOST CASES AND GENERALLY ACCEPTED. NOT MUCH DIURNAL RISE EXPECTED. MINOR ADJUSTMENTS MADE ON LOWS TUESDAY NIGHT WITH LOW MET VALUES OVER THE LOW LANDS BYPASSED. THE LARGE MAV / MET DIFFERENCE WEDNESDAY IS OBVIOUSLY A FUNCTION OF THE AMOUNT OF LOW CLOUD LEFT UNDER THE INVERSION. WENT CLOSER TO THE LOWER MET. MINOR TWEAKS WERE MADE TO TEMPERATURES WEDNESDAY NIGHT THROUGH THURSDAY NIGHT WITH NO CHANGES BEYOND THAT. PREVIOUS DISCUSSION... (ISSUED 1227 AM EST MON JAN 2 2006) AVIATION (06Z TO 06Z)... VFR CONDS AT THE ONSET GIVING WAY TO MVFR WX BY 8Z W AND 12Z IN THE MTNS AS RW ARRIVE FM THE LWR OH VLY. SRLY WINDS KEEPS CIGS AND VIS AOA MVFR LVLS THE ENTIRE FCST PD. CONTD RW MENTION FOR THE REMAINDER OF DAY WITH UVV AND WAA CREATING SCT TO NUMEROUS RW. LULL IN THE ACTVTY FM 0Z-6Z UNTIL COLD FRONT CROSSES BTWN 9-12Z TUES. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && AVIATION...29
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 415 AM EST MON JAN 2 2006 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>009- 013>016-024>026-033>036-030915- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN- WAYNE-CABELL-MASON-JACKSON WV-WOOD-LINCOLN-PUTNAM-KANAWHA-ROANE- MINGO-LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH-FAYETTE- 415 AM EST MON JAN 2 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT MOIST AND UNSTABLE AIR CONTINUES TO SURGE NORTH FROM THE GULF COAST STATES. WITH A COLD FRONT APPROACHING...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS. THE PRIMARY THREAT WILL BE DAMAGING WINDS AND SMALL HAIL. THE GREATEST THREAT WILL BE FROM MID AFTERNOON THROUGH MIDNIGHT. HOWEVER AN ISOLATED SEVERE STORM IS POSSIBLE BEFORE THEN. LOCALLY HEAVY RAINFALL FROM THE THUNDERSTORMS COULD PRODUCE HIGH WATER. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. WVZ010-011-017>020-027>032-037>040-046-047-030915- PLEASANTS-TYLER-WIRT-CALHOUN-RITCHIE-DODDRIDGE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-NICHOLAS-WEBSTER-UPSHUR-BARBOUR- POCAHONTAS-RANDOLPH- 415 AM EST MON JAN 2 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT THIS MORNINGS RAINFALL COULD SET THE STAGE FOR LOCALIZED HIGH WATER PROBLEMS LATER TODAY...SINCE A LITTLE OVER AN INCH IN 12 HOURS COULD CAUSE FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. TRM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 247 AM EST MON JAN 2 2006 KYZ101>103-105-OHZ075-083>087-WVZ005>008-013>016-024>027-034>037- 021015- GREENUP-CARTER-BOYD-LAWRENCE KY-ATHENS-JACKSON OH-VINTON-MEIGS- GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-JACKSON WV-LINCOLN-PUTNAM- KANAWHA-ROANE-MINGO-LOGAN-BOONE-CLAY-WYOMING-RALEIGH-FAYETTE- NICHOLAS- INCLUDING THE CITIES OF...FLATWOODS...GREENUP...GRAYSON... OLIVE HILL...ASHLAND...LOUISA...ATHENS...JACKSON...WELLSTON... OAK HILL...MCARTHUR...HAMDEN...POMEROY...GALLIPOLIS...IRONTON... SOUTH POINT...KENOVA...CEREDO...WAYNE...HUNTINGTON... POINT PLEASANT...NEW HAVEN...RAVENSWOOD...RIPLEY...HARTS... ALUM CREEK...HAMLIN...TEAYS VALLEY...HURRICANE...CHARLESTON... SOUTH CHARLESTON...SAINT ALBANS...SPENCER...WILLIAMSON...LOGAN... CHAPMANVILLE...MAN...MADISON...CLAY...MULLENS...OCEANA... PINEVILLE...BECKLEY...FAYETTEVILLE...SUMMERSVILLE...RICHWOOD... CRAIGSVILLE 247 AM EST MON JAN 2 2006 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... SHOWERS AND THUNDERSTORMS WILL CONTINUE FORMING AND MOVING NORTHEAST THROUGH THE AREA OVERNIGHT. SOME THUNDERSTORMS HAVE PRODUCED HAIL OF ONE QUARTER TO ONE HALF INCH IN DIAMETER. RAINFALL AMOUNTS WILL BE A QUARTER OF AN INCH OR LESS IN ANY THUNDERSTORM...AS THE STORMS MOVE QUICKLY NORTHEASTWARD...AT 45 MPH. TRM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 424 AM EST MON JAN 2 2006 WVZ046-021130- POCAHONTAS- INCLUDING THE CITY OF...MARLINTON 424 AM EST MON JAN 2 2006 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE FOR POCAHONTAS COUNTY... AS RAIN MOVES IN THIS MORNING...VALLEYS IN THE EASTERN PORTION OF THE COUNTY ARE STILL BELOW FREEZING...THIS CREATES ICY CONDITIONS. SURFACE TEMPERATURES WILL RAPIDLY RISE ABOVE FREEZING PRIOR TO DAWN...MELTING ANY ICE ACCUMULATION. PLEASE ALLOW EXTRA TIME WHEN TRAVELING EARLY THIS MORNING.
The Charleston,WV radar (KRLX), 145 km away, was scanning. The volume nearest the first event began at 11:24 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2006Every state in 2006This day in weather historyWarnings in West Virginia, January 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5483117.